Iowa, 2014Damaging Wind in Iowa, August 22, 2014
August 22, 2014 · NWS DVN · 1 event in 1 county or zone
An isolated thunderstorm developed over central Johnson County just before 7 am CDT August 22. Shortly thereafter it produced damaging wind gusts just east of the I-380 and I-80 interchange in Coralville, IA snapping signs and trees, bending a flag pole, and overturning a semi trailer.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm developed over central Johnson County just before 7 am CDT August 22. Shortly thereafter it produced damaging wind gusts just east of the I-380 and I-80 interchange in Coralville, IA snapping signs and trees, bending a flag pole, and overturning a semi trailer.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 22, 5:34 AM CST, 31 minutes earlier.
Area forecast discussion, Aug 22, 5:34 AM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
634 AM CDT FRI AUG 22 2014
.SYNOPSIS...
ISSUED AT 328 AM CDT FRI AUG 22 2014
ALOFT...UPPER RIDGE PERSISTS OVER THE MISSISSIPPI VALLEY. SURFACE
LOW NEAR KLSE THIS MORNING WITH A STATIONARY FRONT EXTENDING TO ITS
SOUTHWEST INTO COLORADO AND ALSO TO ITS EAST INTO THE GREAT LAKES.
THUNDERSTORMS THIS MORNING FUELED BY LLJ...WARM SECTOR DEW POINTS IN
THE 70S...AND APPROACHING MCV.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 328 AM CDT FRI AUG 22 2014
AREA OF CONVECTION OVER SOUTH CENTRAL IOWA SHOULD PERSIST THROUGH
SUNRISE AND AFFECT SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS. SHORT RANGE
MODELS INCLUDING THE HRRR AND RUC WEAKEN THE CONVECTION AFTER
SUNRISE...WHICH MAKES SENSE GIVEN THE DIURNAL TREND OF THE LLJ.
HOWEVER...MODELS HAVE TYPICALLY BEEN TOO QUICK TO SQUELCH
CONVECTION...AND THUS BELIEVE IT WILL LINGER A BIT LONGER THAN
PROGGED AND WILL HANG ON TO POPS IN THE SOUTHERN HALF OF THE CWFA
LONGER THAN MESOSCALE MODELS WOULD SUGGEST.
ANOTHER ROUND OF STORMS EXPECTED THIS AFTERNOON AS THE SURFACE LOW
CONTINUES TO SAG EVER SO SLIGHTLY FARTHER SOUTH AND THE FRONT
REMAINS STALLED OVER NRN MO/SRN IA. OF COURSE EXACT POSITIONING OF
STORMS REMAINS UNCERTAIN...IN PARTICULAR WITH SO MANY BOUNDARIES
AROUND. CURRENT THINKING IS THAT FAVORED AREA IS ALONG AND JUST
SOUTH OF I80 WHERE THE 850 MB FRONT IS PROGGED TO SET UP.
REGARDLESS OF EXACT LOCATION...EXPECT INTENSE RAINFALL RATES DUE TO
HIGH PRECIPITABLE WATERS AT OR ABOVE 2 INCHES.
ACTIVE WEATHER CONTINUES THROUGH TONIGHT WITH BOUNDARIES LINGERING
AND POTENTIAL FOR UPPER WAVES COMING OUT OF THE WSW.
.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 328 AM CDT FRI AUG 22 2014
THE PERSISTENT RING OF FIRE PATTERN CONTINUES THROUGH THE WEEKEND
PRESENTING A THREAT FOR HOT AND HUMID CONDITIONS OUTSIDE THE
OCCASIONAL MESOSCALE CONVECTIVE COMPLEXES LIKELY TO IMPACT PARTS OF
THE REGION. THE UPPER LEVEL RIDGE IS THEN EXPECTED TO BREAK DOWN AND
SHIFT EASTWARD BY THE MIDDLE PART OF NEXT WEEK. THIS WILL ALLOW
CANADIAN HIGH PRESSURE TO BUILD INTO THE AREA...RETURNING
TEMPERATURES CLOSER TO LATE AUGUST NORMALS AND PROVIDING A PERIOD OF
DRIER WEATHER.
SATURDAY AND SUNDAY...LOW PRESSURE LIFTING NORTHEAST THROUGH THE
NORTHERN PLAINS WILL LIFT THE LOW LEVEL BOUNDARY/WARM FRONT
NORTHWARD THROUGH THE FORECAST AREA SATURDAY. THE ASSOCIATED WARM
ADVECTION AND STRENGTHENING MID LEVEL CAP WILL LIMIT THUNDERSTORM
CHANCES TO THE NORTHEAST HALF OF THE FORECAST AREA. WITH DEW POINTS
EASILY IN THE LOWER TO MID 70S...VERY MUGGY CONDITIONS WILL
CONTINUE. MAX TEMPERATURES WILL CONTINUE TO BE A CHALLENGE DUE TO
UNCERTAINTY IN CONVECTIVE TRENDS AND ASSOCIATED CLOUD COVER. WITH
SURFACE WINDS MORE SOUTHEASTERLY...WILL BIAS TOWARD THE LOWER END OF
GUIDANCE WITH HIGHS FROM THE MID 80S NORTHEAST TO LOWER 90S SOUTH.
THIS WOULD STILL RESULT IN HEAT INDEX READINGS NEAR TO JUST ABOVE
100 SOUTH OF I-80 IN THE AFTERNOON HOURS. SATURDAY NIGHT THROUGH
SUNDAY...THE AREA WILL FALL INTO THE MORE DEEPLY MIXED BUT CAPPED
WARM SECTOR WITH 850 MB TEMPERATURES SUPPORTIVE OF WIDESPREAD HIGHS
IN THE UPPER 80S TO LOWER 90S AND POSSIBLY WARMER DEPENDING ON THE
AMOUNT OF CLOUD COVER. THIS WOULD RESULT IN POSSIBLY ANOTHER DAY OF
100 PLUS HEAT INDEX VALUES AND MAY REQUIRE HEAT HEADLINES OVER AT
LEAST THE SOUTH.
MONDAY THROUGH THURSDAY...MODEL SOLUTIONS CONTINUE TO DIFFER IN THE
TIMING OF THE BOTH THE INITIAL EARLY WEEK FRONTAL PASSAGE AND THE
STRONGER COLD FRONT AROUND WED AND THU. THE ECMWF AND CANADIAN HAVE
THE INITIAL FRONT PUSHING THROUGH INTO CENTRAL IL AND MO
MONDAY...WHILE THE GFS HOLDS IT WELL TO THE NW. OUR FORECAST WILL
CONTINUE A LOW CONFIDENCE BLENDED APPROACH WITH THUNDERSTORM CHANCES
RETURNING LATE MONDAY AND CONTINUING THROUGH THURSDAY. THE PAST
COUPLE RUNS WERE TRENDING TOWARD A GREATER LIKELIHOOD OF A DRY
THURSDAY AS HIGH PRESSURE BUILDS IN. WARM TO VERY WARM AND CONTINUED
HIGH HUMIDITY SUGGEST A POSSIBLE NEED FOR HEAT HEADLINES AT LEAST IN
THE AFTERNOON HOURS FOR MONDAY AND TUESDAY WHERE HIGHS ARE
MAINTAINED IN THE UPPER 80S TO LOWER 90S WITH OVERNIGHT LOWS HOLDING
IN THE 70S FOR MUCH OF THE AREA. TEMPERATURES ARE TRENDING A BIT
COOLER...FOR WED AND THU AS THE CONTINUITY IN SUCCESSIVE MODEL RUNS
BACK THE TIMING OF THE PATTERN CHANGE AND PLACEMENT OF THE IN-COMING
HIGH.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 627 AM CDT FRI AUG 22 2014
PATCHY DENSE FOG AFFECTING KCID AND KDBQ WILL LIFT BY MID MORNING.
MEANWHILE...THUNDERSTORMS WILL AFFECT KBRL THIS MORNING AND
SHOWERS WILL MOVE INTO KMLI. LATER TODAY...ANOTHER ROUND OF STORMS IS
POSSIBLE THIS AFTERNOON AND EVENING AT ALL AREA TAF SITES...BUT
THE GREATEST CHANCE IS FOR AREAS MAINLY SOUTH OF I 80.
OTHERWISE...PREVAILING WINDS WILL BE LIGHT AND VARIABLE WITH
GUSTS NEAR THUNDERSTORMS.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...DMD
SHORT TERM...DMD
LONG TERM...SHEETS
AVIATION...DMD
Hazardous weather outlook, Aug 22, 3:16 AM CST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
416 AM CDT FRI AUG 22 2014
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-230930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
416 AM CDT FRI AUG 22 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED AGAIN TODAY.
INITIALLY STORMS THIS MORNING WILL CONTINUE THROUGH SUNRISE THEN
ARE EXPECTED TO WEAKEN. THESE MORNING STORMS WILL PRODUCE LOCALLY
HEAVY RAINFALL. THE STRONGER STORMS MAY ALSO PRODUCE PEA SIZED TO
NICKEL SIZED HAIL.
ANOTHER ROUND OF STORMS IS EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING AS TEMPERATURES PUSH INTO THE UPPER 80S AND A STATIONARY
FRONT REMAINS IN THE AREA. THE EXACT LOCATION WILL DEPEND ON THE
FRONT...BUT AT THIS TIME IT APPEARS THE MOST LIKELY AREA FOR
AFTERNOON THUNDERSTORM DEVELOPMENT WILL BE FROM I-80 SOUTH TO INTO
NORTHERN MISSOURI. THESE STORMS WILL AGAIN PRODUCE INTENSE
RAINFALL RATES WITH TOTALS OVER 1 INCH IN SOME SPOTS.
IN ADDITION TO THE STORMS...WARM AND HUMID AIR WILL REMAIN IN
PLACE OVER THE AREA. AFTERNOON HEAT INDICES ARE EXPECTED TO APPROACH
100 DEGREES...PARTICULARLY OVER SOUTHEAST IOWA AND WEST CENTRAL
ILLINOIS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SATURDAY...THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN IOWA AND
NORTHWEST ILLINOIS. THE MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL...
WITH A LOW POTENTIAL FOR STORMS WITH LARGE HAIL AND DAMAGING
WINDS.
THERE IS A POTENTIAL FOR THUNDERSTORMS FROM MONDAY THROUGH
THURSDAY...ESPECIALLY DURING THE LATE AFTERNOON AND OVERNIGHT
HOURS. HEAVY RAINFALL WILL BE POSSIBLE WITH STORMS MONDAY THROUGH
WEDNESDAY AND SEVERE STORMS WITH DAMAGING WIND AND LARGE HAIL
CANNOT BE RULED OUT.
VERY WARM TEMPERATURES AND HIGH HUMIDITY MAY RESULT IN HEAT INDEX
VALUES REACHING NEAR TO JUST ABOVE 100 IN THE AFTERNOON HOURS
FROM SATURDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS UNLIKELY TODAY OR TONIGHT. HOWEVER...PLEASE
REPORT ANY HAIL...WIND GUSTS OVER 40 MPH...AND RAIN TOTALS OVER
ONE INCH TO THE NWS FORECAST OFFICE IN THE QUAD CITIES.
DMD/SHEETS
In the hours before
Local storm report, Aug 22, 2:33 AM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
333 AM CDT FRI AUG 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM HAIL 2 SW NEW LONDON 40.91N 91.43W
08/22/2014 E0.25 INCH HENRY IA TRAINED SPOTTER
SOME PEA SIZED HAIL MIXED IN WITH HEAVY RAIN.
&&
DMDThunderstorm Wind, Johnson
- When
- August 22, 6:05 AM CST
- Where
- Johnson County, 0.29 mi WSW of Oakdale to 0.26 mi S of Oakdale
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 41.698, -91.625
Wind gusts estimated to be 75 mph overturned a semi trailer at Simpson Furniture (2300 Jones Blvd) and snapped trees and a large billboard sign along Heartland Drive around 705 am CDT August 22. A residence at 3300 Heartland Drive sustained structural damage when an evergreen tree snapped at the base and fell onto the home. A nearby flag pole at the home was also bent.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kentucky, August 22 to 23, 2014$4.1 million · 13 events
- Flash Flooding in West Virginia, August 22 to 23, 2014$635,000 · 5 events
- Hail and Damaging Wind in Kansas, August 22, 2014$275,000 · 1.75 in hail · 3 events
- Flash Flooding in Kentucky, August 22, 2014$255,000 · 2 events
- Flash Flooding and Hail in Kansas, August 22, 2014$49,000 · 1.25 in hail · 17 events
- Damaging Winds in Kansas, August 22, 2014$60,000 · 61 kt wind · 2 events
- Damaging Winds in Florida, August 22, 2014$32,000 · 5 events
- Flash Flooding and Flooding in Puerto Rico, August 22 to 24, 2014$1,000 · 18 events
- Damaging Winds in North Carolina, August 22, 2014$20,000 · 2 events
- Hail and Damaging Winds in Kansas, August 22, 20141 in hail · 15 events
- Heat in Indiana, August 22 to 27, 20146 events
- Flood and Hail in Colorado, August 22, 20141.25 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534474.